You are viewing iud_divas

Previous Entry | Next Entry

Pelvic Pain/Cramps with Paragard

Hi Everyone!  I stumbled across the IUD_Diva's during a late night internet quest for the truth.  

I got a Paragard IUD in October, 2011.  Long story short, I took hormonal birth control pills for over 7 years with no problems.  In 02-2011 I started having digestive problems.  In 08-2011 (yes, 6 months later - it's amazing what crippling poverty caused by crushing student loan debt will cause a girl and her man to do) I was scheduled to have my gall bladder removed for the paltry sum of $15,000 when a pharmacist told me that birth control pills cause gall bladder disease and if I stopped pumping those nasty fake hormones into my body I would start feeling better.  I threw the pills away and felt better within days, no surgery required (yay for keeping my money and my body parts!)

Since pregnancy is NOT an option for us right now, we chose the Paragard.  Since I got it inserted I've been having lots of cramps and not just during my period.  

I occasionally get pain during sex and after sex, with some positions making it "angrier" than others.  I would rank that pain moderate. It goes away if I use an over the counter pain medicine but it makes me miserable.  

The random cramps strike anywhere and everywhere for no apparent reason.  It just feels like typical, mild period cramps.  There have been instances where this pain lasts anywhere from a few hours to a few days.  I don't honestly know if any of these are normal cycle-related cramps, like around ovulation and pre-period because it seems like my junk hurts ALL THE TIME so it's hard to pick up a pattern.

My period itself isn't much different than before the Paragard.  It lasts about 5-7 days with all but 2 days being extremely light. I usually don't have any pain or problems during my period.

I was warned by my doctor that something like 15% of women who choose the Paragard get it removed within a year for pelvic pain and cramps.  I fully intend to stick it out for a full year at least even if the pain doesn't improve so I was wondering if anyone had similar problems or any possible solutions?  I know the critter is in place, and I try to take a daily prenatal multivitamin that has 100% daily value for just about everything.  Also, I work out 5 times a week and am in very good shape.  I'm willing to try just about anything.  The pain isn't really problematic - just annoying.  Plus I don't want to destroy my stomach by taking too much unnecessary pain medicine since I've had a stomach ulcer before and still can't take ibuprofen for that reason.

Comments

( 6 comments — Leave a comment )
toujoursmelissa
Feb. 12th, 2012 03:00 pm (UTC)
I don't really have any solutions, but I wanted to share that I've had my paragard for almost a year now (1 year in March) and my random cramping wasn't quite as frequent as yours, but it definitely happened and settled down immensely between 6 and 8 months.

Additionally, I would suggest that your cervix may still be sensitive (took mine FOREVER to settle down and honestly I haven't 'tested' it in awhile, because it hurt so badly when my husband would bump it after the paragard, it isn't worth it to me to try it out again ;) and that might be the reason for pain during sex. It definitely varies by position and time of month for me. That means that we often don't use the deeper positions unless my cervix is higher up, just to be on the safe side (yeah, it sucks, but not as much as the pain sucked!)

Other divas may have good solutions...when I had pain for several days, for any reason, I found those thermacare stick on heating pads to be really helpful (I can't take ibuprofen frequently due to a medical issue).

Definitely stick it out if you feel like you can. I think it was around 5 or 6 months that I was tired of always being aware of my paragard and hated that I had to have it (it's the only birth control we can use because I cannot take HBC due to a blood clot), but that has definitely shifted and I LOVE it now. (and almost never think of it :)
knittinggoddess
Feb. 12th, 2012 09:00 pm (UTC)
I agree that intermittent, period-like cramping in the first year is part of the settling-in experience. I found that cramp bark was an incredibly effective treatment for my cramps, but you may need to check with the doc before using it because I don't know if it would exacerbate ulcers. (I do know it doesn't work like an NSAID.) Red raspberry leaf can help some people, and dong quai/Yogi Moon Cycle tea is an excellent cramp treatment as well.

As for the pain during sex: Does it happen in positions that allow for deeper penetration? If so, it's totally your cervix being more sensitive. This is a very common side effect, and can be avoided by favoring positions with shallower penetration, or timing those deep penetration positions for points in your cycle when your cervix is higher.

The good news is, both of these side effects will, most likely, go away by the time your year is up. Around 10 months, I stopped having weekly cramps, and around 12 months, I could handle deep penetration again with little consideration as to my period/cervical position. I still have very slight cramps after sex, but it's along the lines of "I went for a long walk and now my legs are tired", rather than "I went for a run and now my calf is seizing up."

It's great that you haven't had a lot of period changes--hopefully the rest will clear up soon! Look in the "cramping" tag for discussions of how to deal with the settling-in cramps. There are tons of good advice in there.
cardiacrn
Feb. 12th, 2012 09:45 pm (UTC)
I was thinking of posting this same question lol. The same thing happens to me. I get cramps at the weirdest times when I'm not on my period. Motrin always nips them in the bud, but they are still annoying. Sometimes they are mild cramps and other times they are so severe I need to crouch over and breathe thru them. They usually pass quickly. One thing to note- make sure your iud isn't moving/trying to expel. Both paragards I've had ended up moving sometime after insertion and they sit too low in my uterus. I still have the current one, but my doc did mention that odd cramping sensations can be a sign the iud has moved. I never thought anything of it since I was told the cramping with the paragard would be worse anyway. With both of my paragards, the random cramping lessened over time, so hopefully that will be the case for you too.
toujoursmelissa
Feb. 13th, 2012 12:12 pm (UTC)
Not denying that odd cramping *could* be the IUD moving, but since getting my paragard, I have had strong cramps that put me on the floor during my period (this is not my norm, esp. once I figured out how to prevent them via supplements, just saying they've been that strong at times), and settling-in cramps that literally took my breath away, minor ovulation cramps, and sometimes cramps that I can't attribute to anything...and I've had 2 ultrasounds for cysts over the past year that I've had the IUD and both times have been told that my IUD has good placement.

Since I get nervous about my IUD moving, since I can't control it, and since it can shift lower without expelling, but I would have no idea, I wanted to reassure anyone who read the above and thought, "OMG, I have been having odd cramps. What if my IUD is no longer effective?!"
flavorcrystals
Feb. 12th, 2012 11:31 pm (UTC)
I had nearly continual pain to some degree for the first year and a half, ranging from annoying to almost debilitating, and it didn't seem to line up with my cycle, just that it would start about week before and continue through the flow until a week after the flow stopped. A few days break and it would ramp up again.
After the 1.5 year mark things really started to turn around, and my cycle pattern started returning to normal (less prolonged spotting on both ends, and reduced flow all around). I hope I don't jinx it by saying this, but I'm glad I stuck with it, since it's a more effective contraception than condoms (and since I don't need the STI protection in my monogamous marriage, I can use it alone for contraception).

Basically, some people (like myself) take longer than a year to get adjusted, like closer to a year and a half. But, I can imagine the settling in being too much to bear in some cases, and then it's up to you to decide when enough's enough. But just know that the potential is there for improvement well past the one year mark.
Lindsey Willis Williams
Feb. 14th, 2012 05:02 am (UTC)
I am glad to hear that yours mellowed out after a year and a half. I had one that started to come out after eight months and then chose to have another put in to give it one more shot. That was a little more than a year ago and though the monthly crams are not as bad as they were the first few months, I still get pangs strong enough to make me feel waves of nausea the first couple of days of my cycle. I also get smaller cramps occasionally throughout the month, and still occasionally have random spotting though that seems to be lessening. However I had a checkup three days ago and everything is still in the right place. I have stuck with it because I am willing to take pain over the worry of a condom breaking or other accident but each month find myself reconsidering whether it is worth it. I will stick it out for another half year - thanks for the post. Also to second what another reader added about pain in certain positions- that improved for me, but still tend to avoid those deeper positions. Having not tested that in a while, perhaps that has improved as well. Glad to know that I am not the not only one... I was beginning to worry. :)
( 6 comments — Leave a comment )

Latest Month

December 2014
S M T W T F S
 123456
78910111213
14151617181920
21222324252627
28293031   

Profile

IUDdivas
iud_divas
IUD Divas
Powered by LiveJournal.com